Thunderstorm Wind, Tooele
- When
- September 14, 12:00 AM MST
- Where
- Tooele County, 1.05 mi W of Barro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.500
The I-80 @ mp 29 sensor recorded a peak wind gust of 60 mph.
Widespread thunderstorms developed over Utah on September 14, resulting in widespread flash flooding across southern Utah with some strong winds. Strong winds over Lake Powell resulted in three injuries to boaters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Widespread thunderstorms developed over Utah on September 14, resulting in widespread flash flooding across southern Utah with some strong winds. Strong winds over Lake Powell resulted in three injuries to boaters. Additional showers and thunderstorms developed on September 15, resulting in additional areas of flooding in northern Utah and southern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 13, 9:18 PM MST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Salt Lake City UT 1018 PM MDT Wed Sep 13 2017 .SYNOPSIS...A series of storm systems will bring cooler and wetter conditions to Utah and southwest Wyoming Thursday and Friday. A milder southwesterly flow will return for the weekend. && .DISCUSSION...The low over the California coast will continue to slowly make its way inland overnight. Meanwhile, Utah remains under a west-southwesterly flow downstream of this low. A few areas of showers and thunderstorms are noted over the forecast area. First, there is northwest Utah, where a weak shortwave disturbance ejecting towards the northeast is impinging on the deformation axis across far northwest Utah and southern Idaho. The second area is southeast Utah where another weak disturbance exists with some lingering instability. The third area is southern Nevada into far southwest Utah which is starting to see increasing diffluence aloft. The expectation is that showers across northwest Utah will continue to progress east into the Wasatch Front area tonight. Meanwhile, the showers across the southwest Utah will likely continue and spread across west-central Utah late tonight, as the upper low continues to make inland progress. Meanwhile, the showers across the southeast is expected to gradually wane. As the low tracks into Utah and gradually transition to an open wave, expect precipitation to increase tomorrow, first across southwest Utah in the morning and south-central through east-central Utah by the afternoon. A 70-80kt upper jet will accompany this storm system, and shear profile still looks good for some organized storms given enough instability. Some of the stronger storms will be capable of producing heavy rain as well. Otherwise, a second storm system will follow Thursday night into Friday, dropping a wet cold front into the area from the north. Temperatures will be significantly cooler for Friday and Saturday. && .AVIATION...Generally southerly winds are expected across the SLC terminal through much of the night. However, there is a 25 percent chance of thunderstorms after 06z. These thunderstorms may bring a period of gusty and erratic winds. Otherwise, VFR conditions are expected, although CIGS may briefly fall below 7kft in heavier showers. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous Weather Outlook National Weather Service Salt Lake City UT 348 AM MDT Wed Sep 13 2017 UTZ001>016-019>021-517-518-WYZ021-141300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 348 AM MDT Wed Sep 13 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms may bring locally gusty and erratic winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Tomorrow, the first in a series of storm systems will bring widespread precipitation to southern and eastern Utah, increasing flash flood risk while bringing the possibility of hail and strong winds. A strong cold front will bring significantly cooler temps to the outlook area beginning Friday. Widespread precipitation is expected across the north and west, coupled with temperatures some 10 to 15 degrees below average. Lowering snow levels will have the potential to allow light accumulations for elevations over 8000 to 9000 feet across the northern mountains. Hunters, hikers, and others with outdoor and backcountry plans should be prepared for raw conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Rogowski/Merrill For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The Salt Lake City radar (KMTX), 106 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
6 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
The I-80 @ mp 29 sensor recorded a peak wind gust of 60 mph.
The Interstate 80 sensor recorded a peak wind gust of 60 mph.
Thunderstorms moving over the Glen Canyon National Recreation Area produced severe microburst winds in the Padre Canyon, Sand King, Lone Rock, and Gunsight areas of the park. Several boats were overturned, including a 75 foot houseboat carrying 14 people. Aboard the large houseboat in Padre Canyon, the arm of an 80-year-old woman was severed, and a 57-year-old woman suffered head and hip injuries. Another person near Gunsight suffered a dislocated shoulder.
The Bullfrog Marina automated weather station reported a peak wind gust of 73 mph.
The Henry Mountain RAWS recorded a peak wind gust of 70 mph.
Flash flooding was reported in multiple slot canyons in Zion National Park.
Widespread flash flooding was reported across Capitol Reef National Park.
A large flash flood was reported in Buckskin Wash and some surrounding drainages.
Flash flooding was reported across many tributaries of the Escalante River.
A flash flood was reported in Buckskin Wash.
Heavy rain caused flood damage to the Salt Lake City Justice Court and to a nearby Crossfit gym.
Flash flooding was reported on Pleasant Creek in Capitol Reef National Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718338, 718339, 718349, 718341, 718340, 718342, 718343, 718344, 718345, 718348, 718346, 718347.